Morphine overdose

My daughter would have stopped breathing on the pediatrics floor of a major medical center in Gainesville, Fl if I was not right there after neurosurgery when the RN on night shift refused to believe that the pulse oximeter/heart rate monitor was accurate. She replaced the telemetry leads over 10 times after I had to go out to the doorway and call for the RN to come in and evaluate my daughter. No one was responding to the alarm. I was right there the entire time stimulating my daughter to breathe and waited to see how long it would take the RN to actually count her respirations with her watch instead of relying on the monitoring devices.
PCA pump, morphine overdose
The PCA morphine basal (continuous) rate was too high and the RN had to be taught like a student nurse how to assess the patient properly and then call the MD. If I was not there I have no idea how long my daughter would have been hypoxic (without sufficient oxygen) before the life support intervention skills were implemented, which by the way, far exceed actually watching a patient breathe and counting the rate with your watch. So we can already guess that outcome. It scared me more than you know!

And the recovery room RN didn’t remember how to insert a Foley catheter and said to me “I’m so glad that you are a nurse. I don’t know the last time I did one of these!” I had to teach her like a nursing instructor what to do step by step so she would not infect my daughter’s bladder! Very scary…and my daughter did great despite of them!
Marie Aubin-Kelly RN
Florida

Related Posts Plugin for WordPress, Blogger...
This entry was posted in Medication errors, Tell my story, narcotic overdose and tagged , . Bookmark the permalink.

Leave a Reply

Your email address will not be published. Required fields are marked *

*

You may use these HTML tags and attributes: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <strike> <strong>